Tornadoes · United States · Alabama · 2002
F0 tornado, Georgiana, Alabama, November 5, 2002
This F0 tornado ran 0.5 miles across Butler County on November 5, 2002, touching down at 12:00 PM CST and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 5, 2002
- Touchdown
- 12:00 PM CST (18:00 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Butler County
- Touchdown point
- 31.630, -86.750
- Lift-off point
- 31.630, -86.750
- Record number
- 368
What the Weather Service recorded
A weak tornado resulted in a swath of downed trees in a wooded area between Georgiana and Avant.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
18 minutes of warning. NWS MOB issued a tornado warning for this county at 17:42 UTC, 18 minutes before the tornado touched down, in force until 18:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:42 UTC | 18:45 UTC | Tornado Warning | MOB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 5, 9:40 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Nov 5, 9:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 940 AM CST TUE NOV 5 2002 ZONES UPDATED TO INCLUDE TOR WATCH #735 IN EFFECT UNTIL 21Z/3:00 PM. 16/MILLER ************** PREVIOUS ************************** LATEST SURFACE ANALYSIS SHOWS THE EXPECTED SURFACE LOW NEAR THE MOUTH OF THE SABINE RIVER WITH AREA RADAR LOOPS SHOWING WIDESPREAD CONVECTION UPSTREAM ACROSS LOUISIANA. AS THE PROGRESSIVE H5 LONGWAVE SYSTEM CURRENTLY OVER THE PLAINS ADVANCES EASTWARD...THE SURFACE LOW WILL MOVE TO NEAR D.C. BY WEDNESDAY MORNING WITH A COLD FRONT HAVING SWEPT THROUGH THE FORECAST AREA. ISOLATED CONVECTION CURRENTLY OVER THE FORECAST AREA WILL BECOME NUMEROUS TO WIDESPREAD THIS AFTERNOON INTO THIS EVENING...THEN TAPER OFF OVERNIGHT AS THE FRONT COMPLETES MOVING THROUGH THE AREA. CANNOT OVERLOOK THE RISK OF SOME SEVERE STORM DEVELOPMENT GIVEN THE 50-60 KT H85 JET WHICH WILL HELP TO DRIVE HELICITY VALUES INTO THE 200-400 RANGE THIS AFTERNOON. WITH CAPES EXCEEDING 1500...EXPECT THAT ISOLATED SUPERCELLS WILL DEVELOP AHEAD OF THE FRONT. GIVEN THIS AND SPC SLIGHT RISK OUTLOOK...WILL ADD SOME STORMS MAY BE SEVERE TO TEXT TODAY. IN THE WAKE OF THE FRONT...LAYER LIFTED CLOUDINESS WILL EVENTUALLY THIN OUT BY WEDNESDAY AFTERNOON. FIRE...NO CONCERNS. MARINE...SOUTHERLY WINDS WILL INCREASE TO AROUND 20 KNOTS LATE THIS AFTERNOON WITH SEAS BUILDING TO 5-7 FEET. IN THE WAKE OF THE FRONT...NORTHERLY WINDS AROUND 20 KNOTS WILL EVENTUALLY SUBSIDE BELOW SMALL CRAFT CONDITIONS ON THURSDAY. PRELIM NUMBERS... MOB TX 077/054 069/043 066 298910 PNS TX 079/059 070/047 066 297910 DTS TX 078/062 070/048 067 297920 GZH TX 076/054 064/039 065 298910 2RO TX 068/046 062/037 064 29+8-0 61A TX 070/049 063/038 064 29+9-0 .MOB... AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670. FL...SMALL CRAFT ADVISORY TODAY GMZ655-675. MS...NONE.
Hazardous weather outlook, Nov 5, 5:20 AM CST, 6 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 520 AM CST TUE NOV 5 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .TODAY... A LOW PRESSURE SYSTEM WILL MOVE FROM LOUISIANA TO THE EASTERN STATES TODAY AND BRING A STRONG COLD FRONT THROUGH THE REGION TONIGHT. STRONG SOUTHERLY WINDS AND PLENTY OF LOW LEVEL MOISTURE WILL RESULT IN A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION TODAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE ABUNDANT SHOWERS AND THUNDERSTORMS...BUT NO WIDESPREAD FLASH FLOODING IS EXPECTED. THE INCREASING SOUTHERLY WINDS WILL RESULT IN A HIGH THREAT OF RIP CURRENTS NEAR THE BEACHES TODAY. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR ACTIVATION IN THE EVENT SEVERE WEATHER DEVELOPS OVER THE AREA. .WEDNESDAY THROUGH MONDAY... MODERATE TO STRONG NORTHERLY WINDS WILL USHER COOLER AND DRIER AIR INTO THE REGION THROUGH THURSDAY. WINDS WILL SUBSIDE AND BECOME SOUTHERLY BY SATURDAY AS ANOTHER COLD FRONT APPROACHES FROM THE PLAINS. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SATURDAY AND SUNDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.
In the hours before
Special weather statement, Nov 5, 9:50 AM CST, 2 hours 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 950 AM CST TUE NOV 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE FOLLOWING COUNTIES VALID UNTIL 3 PM CST TODAY... IN SOUTHEAST MISSISSIPPI... WAYNE...GREENE...PERRY...STONE...AND GEORGE. IN SOUTH ALABAMA... CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE... BUTLER...CRENSHAW...CONECUH...COVINGTON...ESCAMBIA... BALDWIN...AND MOBILE. IN NORTHWEST FLORIDA... ESCAMBIA...SANTA ROSA...OKALOOSA.
This ground now
The live radar over the trackEvery 2002 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 5, 2002
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 5 | 9:50 AM CST | F1 | Saint Charles Parish, LA | 0.3 | 75 | 2 | $30,000 | |
| November 5 | 10:40 AM CST | F0 | Clarke, AL | 0.1 | 20 | $10,000 | ||
| November 5 | 11:15 AM CST | F0 | Escambia, FL | 0.1 | 20 | |||
| November 5 | 11:30 AM CST | F0 | Conecuh, AL | 0.1 | 20 | $10,000 | ||
| November 5 | 1:40 PM CST | F0 | Baldwin, AL | 0.1 | 20 | $10,000 | ||
| November 5 | 3:10 PM CST | F0 | Santa Rosa, FL | 0.1 | 20 | $10,000 | ||
| November 5 | 4:38 PM CST | F0 | Holmes, FL | 0.1 | 50 | $10,000 | ||
| November 5 | 5:15 PM CST | F1 | Dale, AL | 2.0 | 100 | 3 | $150,000 | |
| November 5 | 5:35 PM CST | F2 | Henry, AL | 6.0 | 200 | 1 | 20 | $3.0 million |
| November 5 | 11:45 PM EST | F0 | Appling, GA | 0.8 | 80 | 2 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.